Montana, 2013High Wind in Montana, January 15 to 17, 2013
January 15 to 17, 2013 · NWS TFX · 9 events in 7 counties and zones
Strong winds developed over favorable portions of the Northern Rockies and Central Montana resulting in many reports of high winds over consecutive days.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed over favorable portions of the Northern Rockies and Central Montana resulting in many reports of high winds over consecutive days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 15, 4:21 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 15, 4:21 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 AM MST Tue Jan 15 2013
UPDATED AVIATION DISCUSSION
.DISCUSSION...
Today through Thursday...An upper level ridge will remain in place
along the west coast with northwest flow aloft continuing over
Montana through the short term period. A surface low pressure
trough in central Montana continues to bring strong and gusty
winds to the Rocky Mountain Front while warm advection over my
eastern plains is fueling areas of light snow early this morning.
The warm frontal boundary will continue pushing east through the
day but isolated to scattered residual showers behind the front
will persist through the day. Moisture is expected to move out of
the forecast area by tonight with mostly dry and much warmer
conditions expected through Thursday. The strong winds along the
Rocky Mountain Front will persist through late this evening, at
least; but could persist into mid-day on Wednesday. At this time
will keep the High Wind Warning ending time as-is, but subsequent
shifts may need to extend the warning if winds remain elevated.
mpj
Thursday night through Tuesday...An upper level ridge with axis
along the west coast will move little through early next week while
a deep upper trough will remain over central and eastern Canada. An
upper level jet maximum within the northwest flow aloft and a strong
gradient between surface high pressure over the interior western U.S
and low pressure over the Canadian prairies will produce windy and
mild conditions over north central MT Thursday night and Friday with
another round of strong winds possible along the Rocky Mtn Front.
Models have come into better agreement for this weekend, showing a
lobe of energy originating in the Arctic rotating around the western
periphery of the Canadian Polar Vortex and bringing a surge of cold
high pressure south to the east of the Rockies. First push of cold
air will move south Friday night and Saturday with a second and
potentially colder surge coming on Sunday. Main impact from this
will be temperatures falling from nearly 15 degrees above average on
Friday to much colder readings over the weekend. Moisture is very
limited despite the airmass change but flurries or light snow
showers will be possible at times through the weekend over north
central MT due to upslope northerly flow and in the vicinity of the
frontal boundary as it stalls over the central MT Mtns. The cold
airmass looks to be short-lived as the upper ridge along the coast
begins to move inland early next week with the cold surface high
retreating to the east. Hoenisch
&&
.AVIATION...
Updated 1121z.
Strong/moist north-northwest flow aloft will continue over the
region through tonight. Gusty west winds will continue through the
period at all north central MT terminals with strong winds along the
Rocky Mtn Front and Adjacent plains. Blowing snow may also reduce
visibility at times at the KCTB terminal. Moisture decreases through
the period with areas of light snow diminishing through this
morning. VFR conditions will generally prevail with local MVFR and
mountain obscurations in areas of light snow through this morning.
Hoenisch
&&
.HYDROLOGY...A Flood Warning remains in effect for the Gallatin
River near Logan due to an ice jam. The river remains just below
flood stage and is forecast to slowly recede over the coming days.
However, sudden rises and drops in river levels are possible with
ice jams. Anyone near the river should exercise caution.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 40 28 44 29 / 10 0 0 0
CTB 38 25 41 25 / 10 0 0 0
HLN 28 11 29 10 / 10 0 0 0
BZN 21 2 26 1 / 20 0 0 0
WEY 11 -15 17 -19 / 30 10 0 0
DLN 22 6 32 7 / 10 0 0 0
HVR 41 20 40 16 / 30 0 0 0
LWT 39 23 41 19 / 30 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 11 PM MST this evening Northern Rocky
Mountain Front...Southern Rocky Mountain Front.
FLOOD WARNING until further notice for the Gallatin River near
Logan.
&&
weather.gov/greatfalls
Hazardous weather outlook, Jan 15, 4:09 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 AM MST TUE JAN 15 2013
MTZ009-048-161200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
409 AM MST TUE JAN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT. STRONG AND
GUSTY WINDS ALONG WITH AREAS OF BLOWING SNOW COULD CAUSE DANGEROUS
TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG AND GUSTY WINDS ARE POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT
AT TIMES THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ055-161200-
GALLATIN-
409 AM MST TUE JAN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
AN ICE JAM HAS CAUSE RIVER LEVELS ON THE GALLATIN RIVER NEAR
LOGAN TO RISE NEAR FLOOD LEVEL. RIVER LEVELS ARE EXPECTED TO
FLUCTUATE NEAR FLOOD LEVEL THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RIVER LEVELS ON THE GALLATIN RIVER NEAR LOGAN ARE FORECAST TO
GRADUALLY DECLINE OVER THE NEXT FEW DAYS. HOWEVER...ICE JAMS ARE
UNPREDICTABLE...AND SUDDEN RISES AND FALLS IN THE RIVER LEVEL THAT
COULD CAUSE DANGEROUS CONDITIONS SHOULD BE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-010>015-044>047-049>054-161200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
409 AM MST TUE JAN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 15, 3:34 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
334 AM MST TUE JAN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
01/15/2013 M58 MPH GLACIER MT DEPT OF HIGHWAYS
58 MPH WIND GUST AT THE TWO MEDICINE BRIDGE DOT SENSOR.
SUSTAINED WINDS OF 48 MPH.
&&
MPJHigh Wind, Southern Lewis and Clark
- When
- January 15, 7:19 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 51KT (59MPH) were reported at the McDonald Pass DOT sensor.
High Wind, Southern Rocky Mountain Front
- When
- January 15, 6:02 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
High winds measuring 53KT (61MPH) were reported 24 miles WSW of Choteau, MT.
High Wind, Southern Rocky Mountain Front
- When
- January 16, 4:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
High winds measuring 50KT (58MPH) were reported 4 miles SSE of Bynum, MT.
High Wind, Chouteau
- When
- January 16, 8:10 AM MST
- Where
- Chouteau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 51KT (59MPH) were reported 15 miles SSE of Rocky Boy.
High Wind, North Rocky Mountain Front
- When
- January 16, 1:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
High winds measuring 60KT (69MPH) were reported 8 miles SE of E Glacier Park, MT at the Deep Creek RAWS.
High Wind, Eastern Glacier
- When
- January 17, 2:57 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 51KT (59MPH) were reported at the E Glacier Park DOT sensor.
High Wind, Eastern Glacier
- When
- January 17, 4:42 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
High winds measuring 56KT (64MPH) were reported at the Cut Bank Airport.
High Wind, Cascade
- When
- January 17, 5:07 PM MST
- Where
- Cascade forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds measuring 50KT (58MPH) were reported 21 miles SE of Cascade, MT at Millegan. High sustained winds were estimated around 39KT (45MPH) with a peak around 46KT (53MPH).
High Wind, Toole
- When
- January 17, 5:31 PM MST
- Where
- Toole forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds measuring 50KT (58MPH) were reported 8 miles WNW of Whitlash, MT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 15, 20131 death · 1 event
- Ice Storm and Winter Weather in Tennessee, January 15 to 16, 2013$170,000 · 25 events
- Winter Storm in Louisiana, January 15, 2013$250,000 · 1 event
- Ice Storm in Mississippi, January 15, 2013$170,000 · 7 events
- Frost and Freeze in Arizona, January 15, 20131 injured · $150,000 · 1 event
- Flooding in Tennessee, January 15 to 16, 2013$47,000 · 16 events
- Winter Weather in Arkansas, January 15, 201345 events
- Ice Storm in Louisiana, January 15, 2013$65,000 · 3 events
- Ice Storm in Arkansas, January 15, 2013$35,000 · 2 events
- Ice Storm and Winter Weather in Tennessee, January 15 to 16, 20131 injured · 20 events
- Winter Weather in Kentucky, January 15, 201322 events
- Winter Weather in Texas, January 15, 201321 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427609, 427601, 427602, 427603, 427604, 427605, 427606, 427607, 427608.